larkspur Posted April 30, 2012 Share Posted April 30, 2012 First, the pertinent background, meds-wise. My meds have been stable for about two and a half months now, with the only exception being lamotrigine. I was doing the slow titration, and three weeks ago bumped up to 150mg. That turned out poorly, as I developed serious neck and head pain as well as paresthesia on the lateral sides of both feet. I had had no side effects previously, aside from some cognitive dulling that could be caused by several drugs in my cocktail, but did get worse around the time of dose increases on LTG. My doctor determined that those side effects were sufficient to (at least) stop increasing lamotrigine due to the small but significant risk that my head/neck pain could be the beginnings of aseptic meningitis and that the paresthesia is very uncomfortable. He wrote me a script to stay at 100mg for the next 30 days, and gave me permission to cut the tablets in half after a couple of weeks if I still had any negative side effects. A couple days ago (about 3 days after decreasing the dose), I started having constant feelings of ants crawling on my skin. I feel them on my back, arms, neck, and head/face. It is a physical sensation and triggers an immediate scratch reflex, which is so compelling that I will literally drop items I'm carrying, or immediately pull up my shirt to scratch the effected area. It doesn't feel itchy, it feels...creepy-crawly. I have been able to keep my wits about me, and haven't (yet) developed obsessive thought patterns about parasites or infestations. I have been telling myself that it's just a side effect, it isn't real, it will go away, just ride it out...etc. I'm looking for feedback on my two theories about why this is occurring. 1) These sensations are a form of paresthesia that is a side effect of the lamotrigine. If this side effect is impacting my ability to function (which it DEFINITELY IS, I cannot be in public and dropping everything to scratch invisible ants), then I should consider the doctor's option of dropping my dosage again after a couple weeks with the eventual end goal of removing LTG altogether. 2) That these sensations are a symptom of psychosis and are, in fact, tactile hallucinations/delusions rather than paresthesia. I consider the possibility that this could be the case for a couple of reasons, most importantly that at age 3 I was swarmed by a nest of red ants that I accidentally stepped on. I sustained countless ant bites and had a seizure that sent me to the ER. I have been told and retold the story by my parents so many times that I have always had some fear/anxiety about ants. I don't know that it's a coincidence that when that feeling of something crawling on my skin occurs, that I immediately think "ITS AN ANT!" and frantically paw at that spot. If this is the case, I may consider asking for an increase in my Seroquel or changing to a different antipsychotic (I really and truly long to go back on Zyprexa). I don't have another appointment for a few weeks and I don't know if this is serious enough to warrant an "emergency" visit to the pdoc. I am not looking for advice to replace the guidance of my doctor, but rather for some sense of how common these feelings are and if others have had similar experiences with LTG. Link to comment Share on other sites More sharing options...
This topic is now archived and is closed to further replies.